Chapter 53. Epilepsy
WW is a 56-year-old hospitalized patient taking the following medications: cefepime, metoprolol succinate, levothyroxine, and acetaminophen. The patient developed seizures. Select the possible drug-induced cause(s) of seizures.
Answer c is correct. Cefepime has been linked to seizures and nonconvulsive SE, a risk that is increased in patients with renal impairment and in patients with a history of a seizure disorder. Dosage adjustments are necessary. Other medications associated with development of seizures include tramadol, bupropion, theophylline, some antidepressants, some antipsychotics, amphetamines, cocaine, imipenem, lithium, excessive doses of penicillins or cephalosporins, sympathomimetics, and stimulants.
Answers a, b, and d are incorrect. None of these agents are associated with causing seizures.
Select the goal therapeutic level for phenytoin in this patient.
d. No therapeutic drug monitoring is required with this drug.
Answer b is correct. Phenytoin’s usual total serum concentration is 10 to 20 mg/L (10-20 mcg/mL).
Answer a is incorrect. Carbamazepine’s usual serum concentration is 4 to 12 mg/L.
Answer c is incorrect. Valproic acid’s usual serum concentration is 50 to 100 mg/L.
Answer d is incorrect. Serum concentrations of phenytoin should be monitored.
A year later, JW tells you that she wants to become pregnant and would like to change to a different AED that might be safer during pregnancy. What is important to discuss with her and her physician in regards to switching therapy?
a. Her current medication should be stopped immediately in order to ensure that the current AED has been fully removed out of her system prior to getting pregnant.
b. Her existing AED can be stopped abruptly and the new AED should be started at a low dose and titrated up to the target dose.
c. Her new AED should be initiated at a low dose and titrated up to become minimally effective at which time the existing AED can be gradually tapered.
d. She should avoid pregnancy altogether and remain on her current AED therapy.
Answer c is correct. Switching AEDs requires a titration process because abrupt discontinuation of an AED ...